Discussions that mention morphine

Pain Management board


Hi Mary, Even if you were using 100 mgs a day of hydrocodone, the 50 ugh patch is still about twice as strong and there is nothing unique about lortab that would cause withdrawal when you switch from lortab to Fentanyl.

The drowsiness and side effects should deminish with time but the 50 patch is a high dose especially if you still using lots of hydro.

What I have noticed since being on LA meds is that when you get sick, cold, flu, whatever, The combination of side effects and effects of the illness seem much more severe, all you can really do is ride out the cold or flu. Since it's only been 4 days on the patch, removing the patch to deal with the cold without such a potent med probably wouldn't hurt you other than burning through your lortab for breaklthrough very rapidly. If you do, I would be prepared to go without any lortab at the end of the month.

The doc basically doubled your opiate dose when he put you on a 50ugh patch and to run out of BT meds early would be tuff to explain.

As far as dealing with side effects, that's always going to be a problem. Just because a PM doc is willing to put you an a patch or prescribe morphine or OxyContin, doesn't mean it's the best thing for you. If you opened a phone book and saw 10 other PM docs I doubt half would even use Pain meds.There are dozns of other ways to manage pain before reorting to being dependnet on opiates the rest of your life. Pain meds are not something people are entitled too and should be the last resort when nothing else works.

Physical dependece for the rest of your life carries a hefty price that you haven't even begun to scratch the surface of. Everything from issues with driving to hormonal changes, to family and friends that won't understand why you would choose to be dependet on opiates rather than loking into all the other ways to manage pain. As far as DDD, That's not going to get better ,but the diagnosis on it's own doesn't mean you wiill have pain or you won't. Everyone over the age of 30 starts showing signs of disc dehydration, it's just part of the aging process. If everyone with DDD was placed on a patch 3/4 of of the population over 40 would be dependent on opiates. It can be painful for some people and some people will have DDD at every level and never take anything stronger than motrin.

When your in pain all you can think about is relieveing it, once it's managed and managed doesn't mean relieving all your pain, it means managing it so that you can deal with i. The goal they shoot for with implantable morphine pumps is a 50% reduction in pain. If you have no other tools to manage your pain, all you can do is increase the dose due to tolerance to maintain the same level of pain control. Unfortunately people expect a script for pain meds when they go to the PM doc and some docs are more than willing to oblige when there may be other alternatives to manage your pain. You do have to learn to live with some degree of pain and being dependent on the meds, or suffer withdrawal if you stop cold turkey.

The idea of using opiates is to find a balance where the meds aren't impairing you more than the reason your taking them. If you were never to accomadate to this dose and were still sleeping all the time 6 months down the road, what kind of life will you have when you can't stay awake. Where is the benefit in using the meds if you have no quality of life due to the side effects of meds.

If you have discs that are causing enough pain to justify this kind of medication, I would hope you got several surgical opinions to see if it was something you have to live with or if there is a potential surgical cure. Given a choice between being dependent on meds and still having to deal with some pain Vs having surgery and possibly never needing another med again. Why would anyone choose meds over a cure other than a short lasting false sense of well being that opiates cause.

Unfortunately that's not the way many docs practice these days and patients except their GP and PM docs opinion on whether they need surgery or they don't need surgery. The truth of the matter is that neither your GP or your pain doc is qualified to make that decsion. They don't perform surgery so they shouldn't be giving surgical opinions. Even if they thought you needed surgery, their opinion doesn't mean much unless their is some surgeon out there that will operate based on the advice of PM or GP rather than actual clinical and diagnostic findings.


Unfortunately it's not uncommon for patients to go straight from GP to PM and never even talk to a surgeon about a potential cure. This gives the impression that there is no harm in taking opiates the rest of your life, wich is rediculous. If opiates were totally benign, they would be sold over the counter like the old days of the west. You could just buy a bottle of Laudanum or morphine mixed with alcohol and a dash of cocaine from a snake oil salesman and if it made you feel better it must be a good stuff. If the meds aren't improving your qaulity of life, it's kind of hard to call it good stuff.

Most likely what your feeling now is something you will get used too over time from the patch and some bug that will run it's course.
Good luck, Dave